Alert archive / South Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Columbia, SC

August 2, 2016Kershaw County, South Carolina

NWS Columbia, SC issued this special weather statement at Aug 2, 2016, 9:21 PM EDT for Kershaw County, South Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2016, 9:21 PM EDT (01:21 UTC)
Expired
Aug 2, 2016, 9:45 PM EDT
In force
24 min
Issued by
NWS Columbia, SC

County Kershaw County, SC

The radar

The Columbia radar (KCAE), 81 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2016-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2016-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
352 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

481 
WWUS82 KCAE 030121
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
921 PM EDT TUE AUG 2 2016
 
SCZ022-029-030145-
LEE-KERSHAW-
921 PM EDT TUE AUG 2 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KERSHAW...
SOUTHWESTERN CHESTERFIELD AND NORTHWESTERN LEE COUNTIES...

AT 921 PM EDT...A STRONG THUNDERSTORM WAS NEAR CAMDEN...MOVING EAST
AT 20 MPH.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BISHOPVILLE AND BETHUNE. 

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3418 8055 3430 8060 3443 8032 3439 8029
      3436 8029 3434 8025 3432 8024 3433 8022
      3421 8017
TIME...MOT...LOC 0121Z 252DEG 18KT 3425 8053 
$$

JAQ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 2, 7:23 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 2, 7:23 PM EDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
723 PM EDT TUE AUG 2 2016

.SYNOPSIS...
Atlantic high pressure ridging into the southeastern states will
sink southward overnight as a cold front moves into the area from
the north. The chance for scattered to numerous thunderstorms will
linger into through Friday...especially during the times of
maximum heating.

&&

.NEAR TERM /UNTIL 7 AM WEDNESDAY MORNING/...
Convection continues to move into the western Midlands and CSRA
from the northwest early this evening, in an area of greatest
instability and short wave interaction. High resolution mesoscale
models show these showers and thunderstorms moving across the
remainder of the Midlands and CSRA through the evening hours as a
short wave crosses the area. Moisture will remain high with
precipitable water around 2.1 inches. Have maintained likely PoPs in the
forecast as a result. The models display difluent 500 mb heights
between ridging in the Southern Plains and troughing along the
East Coast.

A slow storm movement with high moisture could cause localized
flooding with some of the thunderstorms. Moderate instability
with heavy precipitation loading also indicates a threat of
damaging wind. There is a diminished large hail threat because of
H5 temperatures around -5 C and wet bulb zero heights above 14000
feet. Should see a decrease in convection by midnight as the short
wave moves east of the Midlands and instability decreases. A back
door cold front is also forecast to move into the area tonight.
Therefore, we kept at least a slight chance of convection
overnight.

&&

.SHORT TERM /7 AM WEDNESDAY MORNING THROUGH THURSDAY/...
Short/Long term models indicate a gradual lowering of mid level
heights across the area through the period as a s/w drops
southeast from the Midwest into the Tn/Oh valleys by late
Thursday. The s/w does weaken with time but at the surface a weak
convergence boundary will linger across the Carolinas. With ample
low level moisture as PW values remain between 2.0 and 2.5 inches
expect afternoon/evening showers and thunderstorms. Instability
will be at least moderate each afternoon with the main threat
being the potential for locally heavy rainfall. There may also be
a small chance for wet microburst with instability and
precipitation loading. Per Monday and today...chances for rainfall
look to be higher in the short term period with all guidance
indicating at least good chance/low likely pops for the area. Will
follow this trend for forecast. Will also stay near/slightly above
guidance temperatures.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
The GFS and ECMWF display surface troughing in the forecast area
during much of the medium-range period. The models depict some
weakness in the upper ridging...especially from Thursday night
into Saturday. The ridging tries to become better established
across the Southeast from Sunday into early next week. The GFS,
ECMWF, and EKD MOS have pops 20 to 40 percent...but trending lower
as you go later in the period with more ridging anticipated. The
MOS has temperatures near normal Friday with highs mainly in the
lower 90s. The MOS has above normal temperatures during the rest
of the period with highs mostly in the lower/mid 90s.

&&

.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
Thunderstorm activity has pushed east of AGS/DNL, but will affect
CAE/CUB in the very near term. Will expect TSRA to affect OGB
later this evening. After storms dissipate or move out of the area
later tonight, will expect some fog/stratus potential late
tonight/early Wednesday morning. Will monitor trends and later
guidance for possible inclusion in later TAF issuances. After any
morning fog/stratus, will expect VFR conditions Wednesday, with
scattered diurnal thunderstorms.

EXTENDED AVIATION OUTLOOK...Scattered diurnal thunderstorms. Some
possibilities of late night/early morning fog/stratus.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 2, 3:19 AM EDT, 18 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
319 AM EDT TUE AUG 2 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030730-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
319 AM EDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS THIS AFTERNOON AND EVENING COULD CONTAIN HEAVY RAIN
WITH LOCALIZED FLOODING. A FEW OF THE STORMS MAY ALSO CONTAIN
DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS MAINLY DURING THE AFTERNOONS AND EVENINGS
WEDNESDAY AND THURSDAY COULD CONTAIN HEAVY RAIN WITH LOCALIZED
FLOODING. A FEW OF THE STORMS MAY ALSO CONTAIN DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 7:21 PM EDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
721 PM EDT TUE AUG 2 2016

SCZ030-035-030000-
BARNWELL-AIKEN-
721 PM EDT TUE AUG 2 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN BURKE...WESTERN
BARNWELL AND SOUTHWESTERN AIKEN COUNTIES...

AT 720 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR JACKSON TO 7 MILES SOUTH OF SAVANNAH RIVER
SITE...AND MOVING EAST AT 10 MPH.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
AIKEN...BARNWELL...SAVANNAH RIVER SITE...WILLISTON...NEW ELLENTON...
JACKSON...SNELLING...KLINE AND WINDSOR.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3311 8166 3311 8167 3312 8170 3347 8192
      3360 8151 3311 8134 3311 8136 3316 8154
      3309 8162 3309 8165
TIME...MOT...LOC 2320Z 268DEG 10KT 3338 8180 3315 8164

JAQ
Special weather statement, Aug 2, 7:34 PM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
734 PM EDT TUE AUG 2 2016

SCZ015-016-022-030015-
CHESTERFIELD-LANCASTER-KERSHAW-
734 PM EDT TUE AUG 2 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN KERSHAW...
SOUTHEASTERN LANCASTER AND NORTHWESTERN CHESTERFIELD COUNTIES...

AT 734 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 9 MILES WEST OF PAGELAND TO 7 MILES SOUTHWEST OF
KERSHAW...AND MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PAGELAND...KERSHAW...HEATH SPRINGS AND JEFFERSON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3481 8023 3425 8047 3439 8079 3441 8079
      3441 8082 3482 8058
TIME...MOT...LOC 2334Z 308DEG 8KT 3472 8055 3448 8069

JAQ
Special weather statement, Aug 2, 8:06 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
806 PM EDT TUE AUG 2 2016

SCZ021-022-028-030030-
RICHLAND-FAIRFIELD-KERSHAW-
806 PM EDT TUE AUG 2 2016

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL KERSHAW...NORTH
CENTRAL RICHLAND AND SOUTHEASTERN FAIRFIELD COUNTIES...

AT 806 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES NORTH OF
DENTSVILLE...MOVING EAST AT 10 MPH.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DENTSVILLE...BLYTHEWOOD AND RIDGEWAY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3414 8109 3431 8106 3432 8077 3405 8082
TIME...MOT...LOC 0006Z 279DEG 9KT 3422 8100

JAQ
Special weather statement, Aug 2, 9:08 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
908 PM EDT TUE AUG 2 2016

SCZ036-037-030200-
CALHOUN-ORANGEBURG-
908 PM EDT TUE AUG 2 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ORANGEBURG AND SOUTHERN
CALHOUN COUNTIES...

AT 907 PM EDT...A STRONG THUNDERSTORM WAS NEAR ST. MATTHEWS...OR 7
MILES NORTH OF BROOKDALE...MOVING EAST AT 20 MPH.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ORANGEBURG...BROOKDALE...ST. MATTHEWS...ELLOREE...
CAMERON AND WILKINSON HEIGHTS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3355 8097 3369 8092 3366 8055 3364 8053
      3363 8054 3362 8052 3360 8052 3359 8050
      3358 8052 3356 8049 3334 8059
TIME...MOT...LOC 0107Z 288DEG 17KT 3362 8087

JAQ
Local storm report, Aug 2, 9:21 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
921 PM EDT TUE AUG 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     2 E FOREST ACRES        34.03N 80.95W
08/02/2016                   RICHLAND           SC   LAW ENFORCEMENT

            SCHP REPORTED TREE DOWN AT DELLWOOD DR AND
            BRACKENRIDGE RD. PHOTO POSTED BY MEDIA
            CONFIRMS SMALL TREE DOWN. TIME ESTIMATED.

&&

DCM
Special weather statement, Aug 2, 9:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
921 PM EDT TUE AUG 2 2016

SCZ022-029-030145-
LEE-KERSHAW-
921 PM EDT TUE AUG 2 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KERSHAW...
SOUTHWESTERN CHESTERFIELD AND NORTHWESTERN LEE COUNTIES...

AT 921 PM EDT...A STRONG THUNDERSTORM WAS NEAR CAMDEN...MOVING EAST
AT 20 MPH.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BISHOPVILLE AND BETHUNE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3418 8055 3430 8060 3443 8032 3439 8029
      3436 8029 3434 8025 3432 8024 3433 8022
      3421 8017
TIME...MOT...LOC 0121Z 252DEG 18KT 3425 8053

JAQ

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:06 PM EDTSpecial Weather StatementCAERichland24 min
Aug 2, 9:08 PM EDTSpecial Weather StatementCAECalhoun52 min
Aug 3, 4:10 PM EDTAreal Flood AdvisoryCAELexington65 min
Aug 3, 7:50 PM EDTAreal Flood AdvisoryCAEAiken, Bamberg, Barnwell, Edgefield55 min

Nearby

Special Weather Statements in South Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.